The Vestibular Migraine Community

Advice please


#1

I have been taking 80mg SR propranolol for 6 weeks and haven’t really noticed any improvements in my symptoms, however I have to reach the ‘maximum tolerated dose’ and therefore should be taking 160mg up by now… I’m worried that my resting heart rate may drop too much - it’s currently in the low 50s. My blood pressure is fine. Has anyone had any experience with taking propranolol?

Thanks!
Jen


#2

Hi Jen

Sorry, i haven’t tried propanolol, but i have had some similar experiences with pizotifen. every time i up the dose, my heart rate drops at rest, and increases with exercise especially going up stairs, and can be much more noticeable than usual; and this lasts for 2-3 weeks before settling down again. it can feel quite disturbing when it’s going on. i imagine there is something similar in what you are experiencing.

best to talk to your doctor and see if there is any harm in it, or if it is a harmless (if disconcerting) side effect.

have you had your blood pressure monitored?

mine dropped from 140/90 to 116/80 in 2 weeks on Pizotifen. which is probably what caused all these effects.

hope that helps?


#3

@Paulus is on this drug, I believe, perhaps he can chime in.

I tried it and even at 10mg I couldn’t tolerate it (gave me chest pain and slowed my walking down dramatically which was quite freaky). However, I recognise its pretty much the go-to first try medicine for MAV and there’s a lot coming up in my reading wrt to its potential longterm benefits for inner ear health.

80mg, well you are doing extremely well already! Good luck with it and sorry I couldn’t be of more help.


#4

Hello!

I monitor my BP regularly. It was relatively low before I even starting taking propranolol and now it’s in the 90s/60s. No fainting spells though - I feel fine. I’ve been speaking to my neurologist and he advises not to increase but still wants me to persist with the drug despite the fact I’m not seeing an improvement…but I guess it can take months…
Exercise has definitely reduced which is a pity as I used to do a lot of running. I ran for 30 minutes the other day and felt like I couldn’t breathe afterwards! Really scary.
I tried one pill of Pizotifen and I felt SO much worse the following day. Really dizzy! So that drug really didn’t suit me.

Jen


#5

Hello again!

Yeah, I have read a few people are unable to take this drug. The first day really freaked me out - I mean, I knew it lowered your heart rate but I didn’t expect it to plummet after the first tablet! My heart rate dropped from the 70s to mid 40s - I felt like a walking corpse! This has thankfully regulated now but sheesh…
I’m unable to exercise like I used to. I do feel faint/ chesty if I ‘over do it’ in the gym so I have to be more careful - and here I was going to run half a marathon in a few months. Heh, that won’t be happening now if I can’t train! Sometimes I hope propranolol won’t work so I can be given something which doesn’t effect my cardiovascular function but then again, it’s the ‘nicest’ drug and i’m tolerating it very well. It wouldn’t feel so bad if I could actually see some benefit of taking it but after nearly 7 weeks i’m running low on confidence!


#6

Well it might be worth persevering. I wonder if you can take Ami or Nori on top?

The reason I say that is that Propranolol is a Beta blocker and there is evidence that it may block the effect of one neurotransmitter that increases pressure in the ear, as per @GetBetter :

"Systemic isoproterenol (b-adrenergic agonist) increased endolymph pressure and decreased the potential of the endolymphatic sac lumen, while not affecting CSF pressure. "

Did a wikipedia and came across the following

a)Guess what Beta-blockers can block activation of all types of β-adrenergic receptors. (propranolol)"

I wonder if this drug might represent one of the few cures?

There has to be a reason why it is usually so effective and is essentially the drug a lot of doctors try first.

I’m assuming of course MAV is a hydrops condition, but I’m fairly convinced now that it is.

How long did that take? Maybe I shouldn’t have given up so easily!


#7

Sorry I havent been on in a while guys - Im still under investigation and will post some new findiongs shortly.

On the issue with Propranalol - it does slow my heart rate down to around 49-60 bpm but apart from that I have had no issues with it. While this is in Brachycardia range I do not feel feint with it or light headed so I think its ok to plow on as I am. O am on 80mg (two 40mg tablets per day) and have quite a balanced life now with no vertigo …just the odd headache twinge etc.

Paul.


#8

@Paulus how long you been on the propranalol. Have you tried tapering down and did you see any relapse on tapering down ?


#9

Ive been on Propranalol about two years now I think…I havent reduced the dose down from 80mg a day but get twinges of vertigo if I forget to take a tablet etc - so the dose is right to keep it under control.

If I can get the allergy side under control I may see if I can start to reduce the tablets - but I have high blood pressure and the low pulse helps with that too…


#10

Thanks Paul. Do you find your allergies set off a migraine ?

I read in a blog taking time released Vitamin-C helps the body fight off allergies and helps to keep away other illness like cough and cold which can make things worse for MAV folks.


#11

Im not sure tbh - the MAV developed first and only in the summer of 2017 did the allergy part become obvious…I will be asking my Consultant this month to look into any Histamine issues and will let you know how things progress…


#12

It’s been a while since I’ve been on here… Happy new year! I decided to stop propranolol as they were doing absolutely nothing other than making me rather miserable (and worse)!
None the less I have had a diagnosis (at long last) of Mal de debarquement and definitely not vestibular migraine and am thankfully starting optokinetic stimulation shortly… :slight_smile:


#13

Hi Jen. Happy New Year. How did they eventually figure out that diagnosis?


#14

In all honesty I have always been convinced I had MdDS - this is the third time after long haul flying I’ve had symptoms. Just that this time it seems to be sticking around - 21 months. Although my prior diagnosis has been vestibular migraine and/or MdDS, I decided to see a MdDS specialist who has been trained in Optokinetic therapy as I really had no interest in taking meds, particularly if I did not have vestibular migraine as taking medication for MdDS is not the way to go - they only suppress symptoms which means my vestibular system has no hope in normalising. Anyway, after discussing my symptoms/ signs, it was concluded that I do not have VM but MdDS…My symptoms haven’t really changed my life - they’re just frustrating so I’m looking forward to starting treatment!


#15

That’s quite interesting! What do your symptoms consist of?


#16

In my case the symptoms include rocking (not just feeling it but my body actually moves - this is worse after being in a car, working on the treadmill, etc), everything moves in my vision (no, I don’t have oscillopsia or nystagmus) - the floor moves up to meet me and sentences on the computer move left to right - my brain still thinks I’m on a plane, I’m better in the car - symptoms disappear when I’m in motion (key symptom of MdDS) but are temporarily worse after…
True MdDS is motion triggered and everytime I land following a long haul flight, my symptoms start within minutes…


#17

I should add that seeing movement and being in motion significantly reduce my symptoms. My symptoms are more apparent when I am stationary or objects around me are still.


#18

That sounds awful. I hope the therapy will work!


#19

It sounds a lot worse than what it actually is. My symptoms are more annoying than anything else - no lifestyle changes what so ever. In fact, I get the impression that a lot of MAV suffers are far worse than me!

Thank you. Me too! :slight_smile: